Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 32, NWS JSJ

September 5, 2009

NWS JSJ issued this flash flood warning at Sep 5, 2009, 3:24 AM CDT. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2009, 3:24 AM CDT (08:24 UTC)
Expired
Sep 5, 2009, 5:15 AM CDT
In force
111 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 6 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 050824
FFWSJU
PRC025-035-041-051015-
/O.NEW.TJSJ.FF.W.0032.090905T0824Z-090905T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
424 AM AST SAT SEP 5 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CAGUAS
     CIDRA
     CAYEY

* UNTIL 615 AM AST

* AT 420 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR             
  INDICATED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ALONG MANY     
  SECTORS OF CAGUAS...CIDRA AND CAYEY. MANY AREAS HAVE               
  BECOME SATURATED DUE TO RECENT RAINS AND ADDITIONAL HEAVY RAINFALL 
  IS EXPECTED DURING THE REMAINDER OF THE MORNING HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1821 6610 1820 6602 1807 6615 1809 6619

$$

FIGUEROA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 9:58 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Sep 4, 9:58 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1058 PM AST FRI SEP 4 2009

.UPDATE...SHOWERS AND THUNDERSTORMS ASSOCIATED TO THE LATE ERIKA
CONTINUED TO AFFECT THE EASTERN AND SOUTHERN PORTIONS OF PUERTO
RICO. THIS SCENARIO WILL CONTINUE THROUGH AT LEAST SATURDAY
MORNING.

&&

.AVIATION...PERSISTENT MID LEVEL CLOUD COVER EXPECTED ACROSS ALL THE
 LOCAL TAF  SITES FOR THE NEXT 24 HOURS. WHILE TJSJ...TJBQ AND
TJMZ ARE EXPECTED TO REMAIN VFR OVERNIGHT...EXPECT TEMPORARY MVFR
CONDITIONS ACROSS THE VI...TJPS...TNCM AND TKPK THROUGH 14Z IN A
PASSING SHRA OR TSRA.

&&

.MARINE...ALL LOCAL BUOYS ARE NOT REPORTING ANY SCA CONDITIONS
THEREFORE ALL SMALL CRAFT ADVISORIES WERE CANCEL. SHOWERS AND
THUNDERSTORMS ASSOCIATED TO THE LATE ERIKA CONTINUED TO AFFECT THE
CARIBBEAN WATERS AND THE MONA PASSAGE. A MARINE WEATHER STATEMENT
WAS ISSUED FOR THESE WATERS THROUGH SATURDAY MORNING.

&&

.CLIMATE...DUE TO THE PERSISTENT CLOUD COVER ASSOCIATED WITH THE
REMNANTS OF TROPICAL DEPRESSION ERIKA...HIGH TEMPERATURES STRUGGLED TO
REACH ONLY 83 DEGREES THIS AFTERNOON ON BOTH SAINT THOMAS AND SAINT
CROIX. WHILE THESE TEMPERATURES WERE WELL BELOW THE AVERAGE 91
DEGREES FOR THE DATE...THEY WERE 4 DEGREES WARMER THAN THE COOLEST
SEPTEMBER 4TH ON RECORD...WHEN THE TEMPERATURE ONLY REACHED 79
DEGREES ON SEPTEMBER 4TH 1979...IN THE WAKE OF HURRICANE DAVID.

&&

.PREV DISCUSSION... /ISSUED 343 PM AST FRI SEP 4 2009/

DISCUSSION...A BROAD AREA OF LOW PRESSURE...THE REMNANTS OF FORMER
TROPICAL DEPRESSION ERIKA...GENERALLY REMAINS LOCATED SOUTH
SOUTHEAST OF THE LOCAL ISLANDS THIS AFTERNOON. THIS FEATURE IS
EXPECTED TO FINALLY LIFT WEST NORTHWEST TO NORTHWEST AND AWAY FROM
THE LOCAL AREA TONIGHT THROUGH SATURDAY. LEFTOVER LOW TO MID LEVEL
CIRCULATION AND VORTICITY IS LIKELY TO HAVE ONE MORE CONVECTIVE
BURST TONIGHT AND THE EXACT LOCATION OF THIS IS TRICKY. SHIFT TEAM
CONSENSUS WAS THAT BEST CHANCE OF HEAVY RAINFALL AND FLOODING IN
ASSOCIATION WITH THIS...WOULD BE MAINLY FROM ST CROIX AND VIEQUES
INTO EAST AND SOUTHEAST PUERTO RICO AND THEN CONTINUING WEST
ACROSS THE SOUTH COAST OF PUERTO RICO TO CABO ROJO. THEREFORE...
GIVEN LIMITED HEAVY RAINFALL COVERAGE THUS FAR AND LIMITED
ADDITIONAL RAINFALL EXPECTED TONIGHT...WE OPTED TO TRIM BACK FLASH
FLOOD WATCH TO AREAS MENTIONED ABOVE. ONCE WE FINALLY GET RID OF
THIS SYSTEM...SOME DRYING IS EXPECTED...BUT THEN ADDITIONAL
MOISTURE IS POSSIBLE SUNDAY WITH NEXT TROPICAL WAVE. THUS...
PERIODS OF CLOUDINESS...SHOWERS AND ISOLATED THUNDERSTORMS ARE
STILL EXPECTED EACH DAY...MAINLY IN DIURNALLY AND NOCTURNALLY
FAVORED AREAS.

AVIATION...PREVAILING VFR CONDITIONS ARE EXPECTED ACROSS MOST OF THE
LOCAL ISLANDS AND TAF SITES TONIGHT. HOWEVER...MVFR CONDITIONS...
LOCAL MOUNTAIN OBSCURATIONS AND BRIEF SURFACE WIND GUSTS TO 25 KNOTS
ARE EXPECTED IN SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS...ESPECIALLY OVER THE U.S. VIRGIN ISLANDS...CULEBRA
AND VIEQUES...THE SOUTH AND EAST SECTIONS OF PUERTO RICO AND
ACROSS THE COASTAL WATERS.

MARINE...MODERATE TO FRESH...LOCALLY STRONG WINDS AND ROUGH SEAS
WILL CONTINUE ACROSS THE REGIONAL WATERS TONIGHT AND WILL THEN
GRADUALLY SUBSIDE SATURDAY AND SUNDAY. A SMALL CRAFT ADVISORY
REMAINS IN EFFECT FOR THE ATLANTIC OFF SHORE WATERS THROUGH
TONIGHT AND WILL EXPIRE FOR OTHER PARTS OF THE WATERS AT 6 PM AST...
BUT WITH PRECAUTIONARY STATEMENTS THEN CONTINUING FOR MOST OF THE
LOCAL WATERS THROUGH THE REMAINDER OF THE NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  89  78  92 /  50  50  50  50
STT  78  87  81  89 /  60  60  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR EASTERN INTERIOR-
     NORTHEAST-PONCE AND VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES.

VI...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR ST CROIX.

&&

04/10
Hazardous weather outlook, Sep 4, 3:40 PM CDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
440 PM AST FRI SEP 4 2009

AMZ710>745-PRZ001>013-052045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
440 PM AST FRI SEP 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR VIEQUES...SOUTHERN AND
EASTERN SECTIONS OF PUERTO RICO THROUGH 8 PM AST SATURDAY AS THE
POTENTIAL FOR HEAVY RAINFALL ASSOCIATED WITH THE REMNANTS OF ERIKA
WILL CONTINUE ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LINGERING MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL
DEPRESSION ERIKA WILL PERSIST ACROSS THE REGION THROUGH THE
WEEKEND PRODUCING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.
RAIN WILL CONTINUE INTO SATURDAY AND POSSIBLE ON SUNDAY...WITH
LOCALIZED FLOODING POSSIBLE ON EACH DAY.

.SPOTTER INFORMATION STATEMENT...
REPORTS OF HEAVY RAIN AND/OR FLOODING ARE WELCOME.

AMZ715-725-VIZ001-002-052045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
440 PM AST FRI SEP 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR SAINT CROIX THROUGH 8 PM
AST SATURDAY AS THE POTENTIAL FOR HEAVY RAINFALL ASSOCIATED WITH
THE REMNANTS OF ERIKA WILL CONTINUE ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LINGERING MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL
DEPRESSION ERIKA WILL PERSIST ACROSS THE REGION THROUGH THE
WEEKEND PRODUCING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.
RAIN WILL CONTINUE INTO SATURDAY AND POSSIBLE ON SUNDAY...WITH
LOCALIZED FLOODING POSSIBLE ON EACH DAY.

.SPOTTER INFORMATION STATEMENT...
REPORTS OF HEAVY RAIN AND/OR FLOODING ARE WELCOME.

SR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:12 PM CDTAreal Flood AdvisoryJSJ93 min
Sep 4, 8:50 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 4, 8:54 PM CDTAreal Flood AdvisoryJSJ4 hr
Sep 5, 2:18 AM CDTAreal Flood AdvisoryJSJ117 min
Sep 5, 2:32 AM CDTAreal Flood AdvisoryJSJ6 hr
Sep 5, 3:16 AM CDTFlash Flood WarningJSJ119 min
Sep 5, 3:51 AM CDTAreal Flood AdvisoryJSJ4 hr
Sep 5, 4:06 AM CDTAreal Flood AdvisoryJSJ4 hr
Sep 5, 5:00 AM CDTFlash Flood WarningJSJ3 hr
Sep 5, 5:06 AM CDTFlash Flood WarningJSJ3 hr
Sep 5, 5:06 AM CDTFlash Flood WarningJSJ3 hr
Sep 5, 6:21 AM CDTSpecial Marine WarningJSJ84 min
Sep 5, 6:23 AM CDTAreal Flood AdvisoryJSJ99 min
Sep 5, 6:24 AM CDTSpecial Marine WarningJSJ36 min
Sep 5, 6:55 AM CDTSpecial Marine WarningJSJ2 hr
Sep 5, 6:59 AM CDTFlash Flood WarningJSJ3 hr
Sep 5, 7:10 AM CDTFlash Flood WarningJSJ5 hr
Sep 5, 7:59 AM CDTFlash Flood WarningJSJ3 hr
Sep 5, 8:22 AM CDTFlash Flood WarningJSJ3 hr
Sep 5, 8:53 AM CDTSpecial Marine WarningJSJ52 min
Sep 5, 9:39 AM CDTSpecial Marine WarningJSJ111 min
Sep 5, 9:45 AM CDTFlash Flood WarningJSJ3 hr
Sep 5, 10:03 AM CDTAreal Flood WarningJSJ7 hr
Sep 5, 6:10 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.